Hail, Lowndes
- When
- June 4, 6:00 AM CST
- Where
- Lowndes County, 2.7 mi SE of Steens
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.540, -88.290
Showers and thunderstorms developed in association with a slow moving frontal boundary. Some of these storms brought damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed in association with a slow moving frontal boundary. Some of these storms brought damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 4, 2:55 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 355 AM CDT MON JUN 4 2012 ...STRONG TO SEVERE STORMS POSSIBLE NORTHEAST TODAY... .SHORT TERM...TODAY THROUGH TUESDAY NIGHT...ACTIVE WEATHER RETURNS TO THE AREA TODAY AND CONTINUES TUESDAY. SHORTWAVES DIVING DOWN THE BACKSIDE OF A LARGE CLOSED LOW CENTERED OVER THE NEW ENGLAND STATES THIS MORNING...WILL AMPLIFY THE UPPER LEVEL TROUGHING OVER OUR REGION THROUGH THE SHORT TERM AND SEND A NEARLY STATIONARY BOUNDARY SOUTH AGAIN AND ACROSS THE OUR CWA TUESDAY AS A WEAK COLD FRONT. THIS BOUNDARY WILL SERVE TO FOCUS CONVECTION THOUGH THE PERIOD. AN EARLIER MCS THAT DEVELOPED ALONG THE STALLED BOUNDARY PUT OUT AND OUTFLOW BOUNDARY THAT HAS EDGED INTO OUR NORTHEAST MOST ZONES EARLY THIS MORNING. A SHORTWAVE OVER THE SOUTHERN PLAINS WAS HELPING ADDITIONAL CONVECTION DEVELOP ALONG THE BOUNDARY THAT MAY TRACK ACROSS OUR NORTHEAST ZONES LATER THIS MORNING AS INDICATED BY SOME HIRES MODELS. BY THIS AFTERNOON THOUGH...PWS ACROSS OUR NORTH WILL SURGE ABOVE AND INCH AND A HALF. MID LEVEL LAPSE RATES NEAR 6.75 C/KM AND VERTICAL TOTALS NEAR 29C WILL CONTRIBUTE TO THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS INTO THIS EVENING MAINLY ALONG AND NORTH OF A LINE FROM GREENWOOD TO DE KALB. WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL WILL BE THE MAIN THREATS. MOST OF THE CONVECTION WILL WEAKEN LATER THIS EVENING BUT MODELS SHOW CONVECTION GETTING AN EARLY START TUESDAY MORNING AND EDGING INTO OUR NORTHERN MOST ZONES JUST AHEAD OF THE COLD FRONT BY SUNRISE. THE NAM IS THE FASTEST AND ECMWF THE SLOWEST WITH THE FRONT DROPPING SOUTH THROUGH THE CWA TUESDAY. THERMODYNAMIC PARAMETERS LOOK A LITTLE WEAKEN BUT STILL INDICATE A POTENTIAL FOR STRONG TO SEVERE STORMS ALONG AND SOUTH OF THE FRONT. WL INCLUDE MENTION OF THIS MAINLY SOUTH OF HIGHWAY 82 TUESDAY AS THE COLD FRONT IS EXPECTED APPROACHING THE CENTRAL PORTIONS OF OUR CWA DURING THE MAXIMUM DAYTIME HEATING. DRIER AIR WITH UPPER 50 DEW POINTS AND PWS BACK BELOW AN INCH ARE EXPECTED ACROSS THE NORTHERN HALF OF OUR CWA BY TUESDAY EVENING. THERE ARE INDICATIONS THAT THE FRONT WILL BE VERY SLOW TO MOVE THROUGH THE CWA AND ONLY BE JUST SOUTH OF I-20 BY WEDNESDAY MORNING CONTINUING TO HELP SPAWN CONVECTION THROUGH THE NIGHT ACROSS OUR SOUTHERN ZONES. HAVE GONE ABOVE MAV POPS ACROSS THE NORTHEAST TODAY AND THE SOUTHERN HALF OF OUR AREA TUESDAY AND TUESDAY NIGHT. /22/ .LONG TERM...WEDNESDAY THROUGH MONDAY...MODELS LOOK TO HAVE COME INTO BETTER AGREEMENT TONIGHT WITH BRINGING THE FRONT TO AROUND THE HIGHWAY 84 CORRIDOR BY WEDNESDAY. A SHORTWAVE WILL HELP TO ENHANCE CONVECTION ON WEDNESDAY MAINLY ALONG AND SOUTH OF THE STALLED FRONTAL BOUNDARY. WITH ENOUGH INSTABILITY...MOISTURE AND VERTICAL TOTALS AROUND 26-27C...CANT RULE OUT A FEW STRONG TO SEVERE STORMS WEDNESDAY AFTERNOON SOUTH OF THE FRONT. HIGH PRESSURE FROM THE GREAT LAKES REGION WILL SLOWLY FILTER INTO THE NORTHERN SECTIONS OF THE CWA. THE GFS/SREF/GFS ENSEMBLES CONTINUE TO PUSH THE FRONT FURTHER SOUTH OF THE AREA BY THURSDAY...WHILE THE ECMWF LINGERS IT IN THE SOUTH THROUGH THURSDAY. HAVE CONTINUED WITH THE CONSENSUS FOR THIS FORECAST PACKAGE WITH THE FRONT MOVING THROUGH THE ENTIRE AREA BY THURSDAY. DRIER CONDITIONS WILL PREVAIL BUT TEMPERATURES WILL STILL BE IN THE UPPER 80S/LOWER 90S AS UPPER RIDGING BUILDS OVER THE REGION AS WELL AS HIGH PRESSURE AT THE SFC. THE ARKLAMISS WILL REMAIN DRY FROM ABOUT THURSDAY THROUGH SATURDAY...WHEN A SHORTWAVE FROM TEXAS BEGINS TO SLOWLY MOVE ACROSS THE REGION. THIS WILL HELP TO BRING RAIN CHANCES BACK TO THE AREA FROM ABOUT SATURDAY THROUGH AT LEAST MONDAY. /28/ && .AVIATION...VFR CONDITIONS WERE BEING REPORTED AT ALL TAF SITES AT 09Z AND WILL PREVAIL FOR THE MOST PART THROUGH TUESDAY. HOWEVER... THERE WILL BE AN INCREASING RISK FOR TSTM ACTIVITY IN ASSOCIATION WITH A SOUTHWARD MOVING FRONTAL BOUNDARY LATER TODAY INTO TUESDAY. THE GREATEST RISK WILL INITIALLY EXIST FOR THE GLH-GWO-GTR CORRIDOR...AND SHIFT TO AREAS ALONG AND SOUTH OF THE JAN-MEI CORRIDOR BY LATE TUESDAY AND THEN HBG BY WEDNESDAY MORNING. /22/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 92 70 92 68 / 17 17 41 44 MERIDIAN 92 69 91 66 / 21 19 48 37 VICKSBURG 92 69 91 68 / 16 19 34 44 HATTIESBURG 94 72 94 70 / 5 17 54 44 NATCHEZ 91 71 90 71 / 5 18 52 44 GREENVILLE 91 70 92 67 / 30 23 32 24 GREENWOOD 90 70 92 64 / 37 26 32 22 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 512 AM CDT MON JUN 4 2012 MSZ018-019-025>033-036>039-045-046-051015- BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY- LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-NESHOBA- KEMPER- 512 AM CDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS CAPABLE OF NICKEL TO QUARTER SIZED HAIL AND WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE TODAY ACROSS THE NORTHEAST. THIS AREA WAS GENERALLY NORTH OF A LINE FROM GREENWOOD TO DE KALB. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. SOME STORMS MAY MOVE ACROSS THE NORTHEAST EARLY THIS MORNING AND THEN AGAIN LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL STRONG TO SEVERE THUNDERSTORMS CAPABLE OF NICKEL TO QUARTER SIZED HAIL...WIND GUSTS OF 50 TO 60 MPH...AND LOCALLY HEAVY RAIN WILL BE TUESDAY ALONG AND AHEAD OF A COLD FRONT THAT WILL BE SLOWLY DROPPING ACROSS THE AREA. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED TODAY AND TUESDAY. ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>044-047>066- 072>074-051015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON- HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-WARREN-HINDS- RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH- JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 512 AM CDT MON JUN 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS CAPABLE OF NICKEL TO QUARTER SIZED HAIL...WIND GUSTS OF 50 TO 60 MPH...AND LOCALLY HEAVY RAIN WILL BE TUESDAY ALONG AND AHEAD OF A COLD FRONT THAT WILL BE SLOWLY DROPPING ACROSS THE AREA. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE REQUESTED TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 22
MSZ026-028>033-041210-
WEBSTER MS-OKTIBBEHA MS-MONTGOMERY MS-LOWNDES MS-GRENADA MS-CLAY MS-
CHOCTAW MS-
607 AM CDT MON JUN 4 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
607 AM CDT MON JUN 4 2012
A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 28 MILES NORTHWEST OF
GORE SPRINGS TO 22 MILES NORTH OF CALEDONIA AT 608 AM CDT...MOVING
SOUTHEAST AT 65 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.
PEOPLE IN CHOCTAW...CLAY...EASTERN GRENADA...LOWNDES...NORTHEASTERN
MONTGOMERY...OKTIBBEHA AND WEBSTER COUNTIES SHOULD MONITOR THESE
STORMS CLOSELY.
LAT...LON 3329 8829 3328 8874 3331 8941 3390 8980
3390 8977 3387 8976 3387 8951 3373 8950
3374 8904 3376 8894 3382 8893 3382 8873
3368 8871 3369 8850 3367 8846 3369 8837
3375 8832 3375 8825
TIME...MOT...LOC 1108Z 326DEG 57KT 3409 8979 3395 8841
MMEThe Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
A few power lines were blown down.
The entire roof of a unit at an apartment complex was removed. Two families were displaced as a result. In addition, power lines were blown down at two locations in the city and a large tree was uprooted on Washington Avenue.
Power outages occurred due to trees falling on power lines around Indianola.
Several trees and power lines were blown down.
Several large limbs were blocking roads in Belzoni.
A couple of trees and a power line were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384304, 384305, 384306, 384307, 384309, 384310, 384311, 384312, 384313, 384314.